Session: Poster Session: Epidemiology and Management of C. difficile
Saturday, October 25, 2008: 12:00 AM
Room: Hall C
Background: Diarrhea is a common complication for patients undergoing high-dose chemotherapy and allogenic stem cell transplantation (SCT). These patients have substantial exposure to chemotherapy, antimicrobials and prolonged length of stay which may increase the risk of C. difficile infection (CDI). It is unknown whether patients with different hematological malignancies have different susceptibilities to CDI after allogenic SCT. This study investigates this possibility. Methods: A retrospective review of all patients who underwent first allogenic SCT between May 2003 and December 2007 in one academic center. Results: Twenty six patients were identified. Diarrhea was reported in 23 (88.5%) patients and the incidence of CDI was 30.4% (n=7). Six out of seven patients had acute myeloid leukemia and none had lymphoma (n=9); this was statistically significant (P=.019). Prior hospitalization and prior antibiotic exposure, especially intravenous vancomycin (P=.040) and metronidazole (P=.019) within 60 days were significantly higher in the acute leukemia group than the lymphoma group (P=.018, .005 respectively). The inpatient use of imipenem was identified as the only risk factor (P=.020) associated with CDI. Patients treated with melphalan as part of the mobilization regimen had a lower incidence of CDI (P=.001). Conclusions: Almost one third of the patients undergoing allogenic SCT developed CDI. Although this was associated with prior hospitalization and antibiotic use contributed to the development of CDI among all acute leukemia patients, we found an especially significant link between acute myeloid leukemia and CDI. This association was evident over four and a half years and was not associated with clustering of CDI cases. We suggest multi-institutional observational studies to further investigate this association.